Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Noticed blood with mucus while coughing. Presribed ventolin inhaler, methylprednisolone and levoflocacin. Should I be worried?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I am a 57 year old non-smoker female who has begun to cough up small amounts of blood mixed with mucus today. This situation follows emergency room visit and diagnosis of bronchitis 4 days ago with ventolin inhaler 90 mcg, methylprednisolone 4 mg, levoflocacin 500 mg tablet and benzonatate 100 mg capsule prescribed. I also take small dosage daily of thyroxin. Have also had several spells of being unable to breathe in or out for 20 seconds or so, quite alarming. Should I go back to ER or monitor for balance of weekend?
Posted Fri, 19 Jul 2013 in General Health
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear patient,

Thanks for your health concerns. As you should know, the most common cause of coughing up blood (we call it hemoptysis) is precisely acute infectious bronchitis, so it goes along with your diagnosis. If only speckles mixed with mucus are present it should not be that alarming; what concerns me more in your case are those episodes of being unable to catch a breath; if respiratory difficulty worsens over the weekend or there is more abundant hemoptysis (eg, a teaspoon full of blood) then certainly a visit to the ER would be warranted.

Truly yours,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor